Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 152, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 2013, 5:07 PM CDT for 5 counties in Kansas. It was in force for 38 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2013, 5:07 PM CDT (22:07 UTC)
- Expired
- Oct 4, 2013, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Geary County, KS, Jackson County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:12 PM CDT | TSTM WND DMG | W St. George, KS | 8 INCH TREE LIMB SNAPPED. RELAYED VIA SOCIAL MEDIA. RADAR ESTIMATED TIME. |
| Oct 4, 5:20 PM CDT | TSTM WND DMG | Wamego, KS | TREE DOWN IN WAMEGO |
| Oct 4, 5:20 PM CDT | TSTM WND GST 55 | Wamego, KS | |
| Oct 4, 5:35 PM CDT | TSTM WND GST 50 | 5 S Onaga, KS | |
| Oct 4, 5:52 PM CDT | TSTM WND GST 50 | 2 Nw Alma, KS | PEA SIZE HAIL AS WELL. |
| Oct 4, 5:55 PM CDT | TSTM WND DMG | 5 Nw Alma, KS | SMALL LIMBS WERE DOWN. PEA SIZE HAIL ALSO REPORTED. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1889 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
953
WUUS53 KTOP 042207
SVRTOP
KSC061-085-149-161-197-042245-
/O.NEW.KTOP.SV.W.0152.131004T2207Z-131004T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT FRI OCT 4 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
FAR WESTERN JACKSON COUNTY IN NORTHEAST KANSAS...
EASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 505 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WHEATON TO 6 MILES NORTH OF DWIGHT...AND MOVING
NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
WAMEGO...ALMA...ST. GEORGE...VOLLAND...LOUISVILLE...ONAGA...
HAVENSVILLE...MCFARLAND...BELVUE...PAXICO...SOLDIER...EMMETT AND
ST. MARYS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 315 AND 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3957 9588 3899 9617 3886 9638 3887 9674
3896 9670 3910 9648 3946 9630
TIME...MOT...LOC 2206Z 240DEG 32KT 3950 9629 3894 9657
HAIL...1.00IN
WIND...70MPH
$$1 follow-up statement
772
WWUS53 KTOP 042229
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT FRI OCT 4 2013
KSC161-042238-
/O.CAN.KTOP.SV.W.0152.000000T0000Z-131004T2245Z/
RILEY-
529 PM CDT FRI OCT 4 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RILEY COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3899 9617 3886 9638 3887 9674 3896 9670
3905 9646 3905 9639 3907 9639 3908 9636
3946 9630 3957 9588
TIME...MOT...LOC 2228Z 240DEG 32KT 3953 9612 3912 9627
$$
KSC061-085-149-197-042245-
/O.CON.KTOP.SV.W.0152.000000T0000Z-131004T2245Z/
POTTAWATOMIE-JACKSON-GEARY-WABAUNSEE-
529 PM CDT FRI OCT 4 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WABAUNSEE...SOUTHEASTERN GEARY...WEST CENTRAL JACKSON AND EASTERN
POTTAWATOMIE COUNTIES UNTIL 545 PM CDT...
AT 524 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ONAGA TO 5 MILES NORTHWEST OF MCFARLAND...AND MOVING
NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. 55 MPH WINDS WERE MEASURED IN WAMEGO AT
518 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
PAXICO...HAVENSVILLE...BELVUE...EMMETT...SOLDIER AND ST. MARYS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3899 9617 3886 9638 3887 9674 3896 9670
3905 9646 3905 9639 3907 9639 3908 9636
3946 9630 3957 9588
TIME...MOT...LOC 2228Z 240DEG 32KT 3953 9612 3912 9627
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:23 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Oct 4, 3:23 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT Fri Oct 4 2013 .SHORT TERM...(This Evening through Saturday) Issued at 318 PM CDT FRI OCT 4 2013 Latest surface analysis at 19Z had the cold front extending from east of Concordia through Salina and into northwest Oklahoma. Dew points and temperatures have dropped back into the 40s and 50s behind the front. Visible satellite loop shows cu field along the front which had developed since 18Z. Surface based CAPE is in the 2500 to 4000 J/kg range. 18Z TOP sounding still showed a Cap in place, but is expected to erode by 21Z. 0-6 km shear is forecast to be in the 30 to 40 kt range. Low level helicity is highest near the Nebraska border in far northeast Kansas. Across the rest of the area values are lower and low level winds from VAD and profilers should little turning with height in the low levels with the best low level shear in Nebraska. As the front continues to move through have adjusted where convective initiation is expected to occur which is from near Abilene through Marysville, so have lowered or eliminated chances of thunderstorms across north central Kansas. Shear and instability are favorable for severe storms late this afternoon and evening with damaging winds and hail the main hazards, but an isolated tornado cannot be ruled out. Initial cells forming along the front will become linear in nature as they move east across the cwa with bowing segments owning to the wind threat. Precipitation should come to an end by sunrise Saturday with skies clearing out during the morning hours. Cold advection tonight and Saturday will bring an abrupt drop in temperatures with lows in the 40s tonight and highs in the 50s to lower 60s Saturday. .LONG TERM...(Saturday Night through Friday) Issued at 318 PM CDT FRI OCT 4 2013 Upper low will progress eastward through the mid MO and MS valleys Sat night through Sunday night. As it does...the cyclonic circulation around it will likely clip the northern cwa with stratocu deck. However it remains a challenge this far out to determine how extensive the cloud cover and period of time the clouds will linger. Either way...decent mixing should persist through the night into Sunday morning...which along with any clouds should help to keep overnight lows up a bit. Will keep lows in the upper 30s to around 40 degrees for now...but if clouds are more extensive than current fcst...then lows may need to be increased slightly. Clouds on Sunday should be most extensive across the northeast corner in better proximity to exiting upper low and will keep highs in the upper 50s in that with low to mid 60s elsewhere with more sunshine. Upper level ridging will develop across the central plains as the first trough exits to the east and a second upper trough digs into the western coast. Will slowly but steadily increase high temps through the 70s next week while warming lows from the lower 40s Monday...to the middle and upper 50s by Thursday. Will include low chances for showers and thunderstorms west to east across the cwa Thursday night into Friday as the western trough begins to eject out into the plains. && .AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon) Issued at 1243 PM CDT FRI OCT 4 2013 Winds will slowly veer to the southwest prior to frontal passage. Winds will gust to around 30 kts. Timing of convection still a little tricky this afternoon, but current thinking is storms will initiate toward MHK around 22Z with MVFR cigs and vsbys between 23Z and 03Z, while at TOP and FOE between 01Z and 03Z. Left VCTS in for a few hours at each terminal as some post frontal precipitation may occur. Winds are expected to shift to the west at MHK around 01Z with TOP and FOE around 03Z. Will keep a watch on timing through the day. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...63 AVIATION...53
Hazardous weather outlook, Oct 4, 3:40 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT FRI OCT 4 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-052045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 340 PM CDT FRI OCT 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE OUTLOOK AREA THIS EVENING...WITH SOME LINGERING STORMS OVERNIGHT IN EAST CENTRAL KANSAS. THE THUNDERSTORMS ARE EXPECTED TO MAINLY AFFECT COUNTIES EAST OF AN ABILENE TO MARYSVILLE LINE. DAMAGING STRAIGHT LINE WINDS AND HAIL WILL BE THE MAIN HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE ESPECIALLY IN FAR NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 4, 3:43 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT FRI OCT 4 2013
KSZ022-035-036-042115-
DICKINSON-GEARY-RILEY-
343 PM CDT FRI OCT 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RILEY...DICKINSON AND
NORTHWESTERN GEARY COUNTIES...
THROUGH 415 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS PORTIONS OF CENTRAL RILEY...DICKINSON AND NORTHWESTERN
GEARY COUNTIES. LOCAL LAW ENFORCEMENT REPORTED THESE STORMS WERE
PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE ENTERPRISE...CHAPMAN...MILFORD AND MILFORD LAKE.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 276 AND 294 COULD
ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3904 9717 3913 9703 3913 9696 3919 9696
3937 9669 3935 9668 3885 9695 3860 9729
3860 9737 3864 9738
TIME...MOT...LOC 2043Z 227DEG 41KT 3901 9713 3862 9733
WOLTERSSpecial weather statement, Oct 4, 4:15 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT FRI OCT 4 2013
KSZ022-023-035>037-042145-
DICKINSON-GEARY-MORRIS-POTTAWATOMIE-RILEY-
415 PM CDT FRI OCT 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RILEY...WESTERN
POTTAWATOMIE...NORTHWESTERN MORRIS...SOUTHEASTERN DICKINSON AND GEARY
COUNTIES...
THROUGH 445 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
50 MPH ACROSS PORTIONS OF SOUTHERN RILEY...WESTERN POTTAWATOMIE...
NORTHWESTERN MORRIS...SOUTHEASTERN DICKINSON AND GEARY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE TUTTLE CREEK LAKE...JUNCTION
CITY...KEATS...GRANDVIEW PLAZA...FORT RILEY AIRFIELD...OGDEN...
MANHATTAN AND BLAINE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 289 AND 310 COULD ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3888 9670 3860 9720 3929 9681 3957 9641
3957 9632
TIME...MOT...LOC 2115Z 228DEG 44KT 3927 9676 3892 9696
WOLTERSLocal storm report, Oct 4, 4:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND GST RILEY 39.30N 96.83W
10/04/2013 E60 MPH RILEY KS AMATEUR RADIO
POWER IS OUT IN CITY OF RILEY.
&&
JBLocal storm report, Oct 4, 4:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND GST FORT RILEY AIRFIELD 39.06N 96.76W
10/04/2013 M60 MPH GEARY KS ASOS
&&
JBLocal storm report, Oct 4, 4:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL JUNCTION CITY 39.03N 96.83W
10/04/2013 M0.50 INCH GEARY KS TRAINED SPOTTER
LOCALIZED STREET FLOODING AND WIND GUSTS ESTIMATED 45
MPH.
&&
JBLocal storm report, Oct 4, 4:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST MANHATTAN AIRPORT 39.16N 96.67W
10/04/2013 M63 MPH RILEY KS ASOS
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:43 PM CDT | Special Weather Statement | TOP | Dickinson, Riley | 32 min |
| Oct 4, 4:15 PM CDT | Special Weather Statement | TOP | Geary, Riley | 30 min |
| Oct 4, 4:29 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Marshall, Morris, Pottawatomie, Riley | 46 min |
| Oct 4, 5:15 PM CDT | Special Weather Statement | TOP | Morris | 45 min |
| Oct 4, 5:29 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 46 min |
| Oct 4, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 49 min |
| Oct 4, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 31 min |
| Oct 4, 6:09 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| Oct 4, 6:13 PM CDT | Special Weather Statement | TOP | Brown | 32 min |
| Oct 4, 6:18 PM CDT | Special Weather Statement | TOP | Wabaunsee | 27 min |
| Oct 4, 6:43 PM CDT | Special Weather Statement | TOP | Shawnee | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.